Skip to main content
Log in

A form of multivariate gamma distribution

  • Distributions
  • Published:
Annals of the Institute of Statistical Mathematics Aims and scope Submit manuscript


Let V i, i=1,..., k, be independent gamma random variables with shape αi, scale β, and location parameter γi, and consider the partial sums Z 1=V 1, Z 2=V 1+V 2,..., Z k=V 1+...+V k. When the scale parameters are all equal, each partial sum is again distributed as gamma, and hence the joint distribution of the partial sums may be called a multivariate gamma. This distribution, whose marginals are positively correlated has several interesting properties and has potential applications in stochastic processes and reliability. In this paper we study this distribution as a multivariate extension of the three-parameter gamma and give several properties that relate to ratios and conditional distributions of partial sums. The general density, as well as special cases are considered.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  • Becker, P. J. and Roux, J. J. J. (1981). A bivariate extension of the gamma distribution, South African Statist. J., 15, 1–12.

    Google Scholar 

  • Çinlar, E. (1975). Introduction to Stochastic Processes, Prentice Hall, New Jersey.

    Google Scholar 

  • Dussauchoy, A. and Berland, R. (1974). A multivariate gamma type distribution whose marginal laws are gamma, and which has a property similar to a characteristic property of the normal case, Statistical Distributions in Scientific Works, Vol. 1 (eds. G. P.Patil, S.Kotz and J. K.Ord), 319–328, Reidel, Dordrecht.

    Google Scholar 

  • Eagleson, G. K. (1964). Polynomial expansions of bivariate distributions, Ann. Math. Statist., 35, 1208–1215.

    Google Scholar 

  • Freund, J. E. (1961). A bivariate extension of the exponential distribution, J. Amer. Statist. Assoc., 56, 971–977.

    Google Scholar 

  • Gaver, D. P.Jr. (1970). Multivariate gamma distributions generated by mixture, Sankhyā Ser. A, 32, 123–126.

    Google Scholar 

  • Ghirtis, G. C. (1967). Some problems of statistical inference relating to double gamma distribution, Trabajos de Estadistica, 18, 67–87.

    Google Scholar 

  • Johnson, N. L. and Kotz, S. (1972). Distributions in Statistics, Vol. 4, Houghton Mifflin, Boston.

    Google Scholar 

  • Kibble, W. F. (1941). A two-variate gamma distribution, Sankhyā, 5, 137–150.

    Google Scholar 

  • Kowalczyk, T. and Tyrcha, J. (1989). Multivariate gamma distributions-properties and shape estimation, Statistics, 20, 465–474.

    Google Scholar 

  • Krishnaiah, P. R. and Rao, M. M. (1961). Remarks on a multivariate gamma distribution, Amer. Math. Monthly, 68, 342–346.

    Google Scholar 

  • Krishnaiah, P. R., Hagis, P. and Steinberg, L. (1963). A note on the bivariate chi-distribution, SIAM Rev., 5, 140–144.

    Google Scholar 

  • Lingappaiah, G. S. (1984). Bivariate gamma distribution as a life test model, Applikace Matematiky, 29, 182–188.

    Google Scholar 

  • Mathai, A. M. and Moschopoulos, P. G. (1991). On a multivariate gamma, J. Multivariate Anal., 39, 135–153.

    Google Scholar 

  • Miller, K. S., Bernstein, R. I. and Blumenson, L. E. (1958). Generalized Rayleigh processes, Quart. Appl Math., 16, 137–145 (Correction: ibid. (1963). 20, p. 395).

    Google Scholar 

  • Moran, P. A. P. (1967). Testing for correlation between non-negative variates, Biometrika, 54, 385–394.

    Google Scholar 

  • Moran, P. A. P. (1969). Statistical inference with bivariate gamma distributions, Biometrika, 56, 627–634.

    Google Scholar 

  • Moran, P. A. P. (1970). The methodology of rain making experiments, Review of the International Statistical Institute, 38, 105–115.

    Google Scholar 

  • Sarmanov, I. O. (1970). Gamma correlation process and its properties, Dokl. Akad. Nauk SSSR, 191, 30–32 (in Russian).

    Google Scholar 

  • Steel, S. J. and leRoux, N. J. (1987). A reparameterisation of a bivariate gamma extension, Comm. Statist. Theory Methods, 16, 293–305.

    Google Scholar 

  • Wilks, S. S. (1962). Mathematical Statistics, Wiley, New York.

    Google Scholar 

Download references

Author information

Authors and Affiliations


About this article

Cite this article

Mathal, A.M., Moschopoulos, P.G. A form of multivariate gamma distribution. Ann Inst Stat Math 44, 97–106 (1992).

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI:

Key words and phrases